Wisconsin, 2004Strong Wind in Wisconsin, March 7 to 8, 2004
March 7 to 8, 2004 · NWS MKX · 12 events in 12 counties and zones
Strong, gradient, west to northwest winds, on the back side of a low pressure system, raked parts of south-central and southeast Wisconsin during the afternoon hours of March 7, 2004. Scattered snow showers were associated with the strong winds.
Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $33,000
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong, gradient, west to northwest winds, on the back side of a low pressure system, raked parts of south-central and southeast Wisconsin during the afternoon hours of March 7, 2004. Scattered snow showers were associated with the strong winds. Peak gusts were in the 35 to 49 kt range (40-57 mph), resulting in numerous reports of tree limbs knocked out of trees and/or pushed onto power lines. A few vehicles sustained minor damage due to tree-branch debris.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Mar 7, 3:15 AM CST, 7 hours 45 minutes earlier.
Area forecast discussion, Mar 7, 3:15 AM CST, 7 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
315 AM CST SUN MAR 7 2004
.DISCUSSION...FORECAST FOCUS ON WINDS TODAY AND THEN ON PCPN
CHCS INTO MID WEEK.
30 UNIT VORT MAX PER RUC/WATER VAPOR PLOWING THRU CNTRL WI THIS
MRNG. PCPN WITHIN CWA ASSOC W/TAIL OF VORT QUICKLY EXITING CWA...THO
VORT ITSELF WRAPPING PCPN SEWD TOWARDS CWA...SO STILL ANOTHER SHOT OF
PCPN YET THIS MRNG. CWA WILL THEN BE DRY SLOTTED. WILL HAVE A NE/SW
GRADIENT OF POPS TODAY....ESP SEEING H7 LOW CLOSE OFF IN LWR MI WITH
SECONDARY VV MAX ROTATE SEWD INTO NERN PTN CWA. AFTN SOUNDINGS MOIST
IN LOW LAYERS AND PROGGD CAPE NEXT TO NIL. ON THE PLUS SIDE IS H5
COLD POOL COMING ACRS WITH OVERALL CYCLONIC FLOW AND DVLPMT OF E-W
ORIENTED SFC TROUGH. HIGHS ARE BEING ESTABLISHED THIS MRNG WITH SLUG
OF WAA AHEAD OF SFC LOW. WEST WINDS WILL USHER IN SLIGHTLY COOLER
TEMPS.
MAIN STORY TODAY LIKELY TO END UP BEING THE WINDS. IMPRESSIVE NVA AS
SYS PULLS AWAY TODAY. ALL MODELS SHOW 50KT AT H8 WITH SOME 40KT PLUS
WINDS BENEATH. BUFFY SOUNDINGS INDICATING A WELL MIXED COLUMN THRU
ALMOST 4K. AT THE VERY LEAST WILL HAVE 20-35 WITH HIGHER GUSTS.
WILL STICK WITH GOING FCST WRT PCPN ON MON. ETA AND GFS NOT THAT
DIFF WRT TIMING OF FORCING. ETA MUCH SLOWER TO MOISTEN UP COLUMN THAN
GFS...HOLDING OFF PCPN UNTIL MON NGT. ETA VV WOULD TEND TO FAVOR GFS
QPF TIMING. H8 TEMPS/1000-H5 THICKNESSES FAVOR SN AS PCPN TYPE OF
CHOICE...THO ETA SHOWING WARMER BL TEMPS...SO WILL KEEP IT AS
EITHER/OR FOR NOW.
YET ANOTHER CHC OF PCPN STILL ON TRACK FOR WED.
&&
.MKX...WATCHES/WARNINGS/ADVISORIES...NONE.
Hazardous weather outlook, Mar 7, 5:00 AM CST, 6 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
500 AM CST SUN MAR 7 2004
WIZ046-047-051-052-056>060-062>072-081045-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
500 AM CST SUN MAR 7 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
WINDY CONDITIONS WILL BE SEEN ACROSS SOUTHERN WISCONSIN TODAY AS WEST
TO NORTHWEST WINDS INCREASE TO 20 TO 35 MPH WITH HIGHER GUSTS. THERE
WILL ALSO BE A CHANCE OF RAIN OR SNOW SHOWERS. LITTLE...IF ANY SNOW
ACCUMULATION IS EXPECTED.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THERE IS A CHANCE OF LIGHT SNOW MONDAY AFTERNOON AND MONDAY NIGHT.
ACCUMULATIONS OF AN INCH OR LESS ARE EXPECTED...BUT UNTREATED ROADS
MAY BECOME SLIPPERY. SCATTTERED SNOW SHOWERS ARE POSSIBLE LATE
WEDNESDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS WILL NOT BE NEEDED TODAY AND TONIGHT.
XX
Strong Wind, Fond du Lac
- When
- March 7, 11:00 AM CST to March 8, 12:00 AM CST
- Where
- Fond du Lac forecast zone
- Measured
- 34 kt (39 mph) measured gust
- Property damage
- $2,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 43.754, -88.488 (the zone’s center; the record gives no point)
Strong Wind, Sheboygan
- When
- March 7, 11:00 AM CST to March 8, 12:00 AM CST
- Where
- Sheboygan forecast zone
- Measured
- 34 kt (39 mph) measured gust
- Property damage
- $2,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 43.756, -87.800 (the zone’s center; the record gives no point)
Strong Wind, Dodge
- When
- March 7, 11:00 AM CST to March 8, 12:00 AM CST
- Where
- Dodge forecast zone
- Measured
- 38 kt (44 mph) measured gust
- Property damage
- $3,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 43.416, -88.707 (the zone’s center; the record gives no point)
Strong Wind, Washington
- When
- March 7, 11:00 AM CST to March 8, 12:00 AM CST
- Where
- Washington forecast zone
- Measured
- 38 kt (44 mph) measured gust
- Property damage
- $3,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 43.369, -88.231 (the zone’s center; the record gives no point)
Strong Wind, Ozaukee
- When
- March 7, 11:00 AM CST to March 8, 12:00 AM CST
- Where
- Ozaukee forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $3,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 43.403, -87.891 (the zone’s center; the record gives no point)
Strong Wind, Jefferson
- When
- March 7, 11:00 AM CST to March 8, 12:00 AM CST
- Where
- Jefferson forecast zone
- Measured
- 42 kt (48 mph) estimated gust
- Property damage
- $2,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 43.021, -88.776 (the zone’s center; the record gives no point)
Strong Wind, Waukesha
- When
- March 7, 11:00 AM CST to March 8, 12:00 AM CST
- Where
- Waukesha forecast zone
- Measured
- 48 kt (55 mph) measured gust
- Property damage
- $4,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 43.018, -88.304 (the zone’s center; the record gives no point)
Strong Wind, Milwaukee
- When
- March 7, 11:00 AM CST to March 8, 12:00 AM CST
- Where
- Milwaukee forecast zone
- Measured
- 40 kt (46 mph) measured gust
- Property damage
- $2,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 43.022, -87.929 (the zone’s center; the record gives no point)
Strong Wind, Rock
- When
- March 7, 11:00 AM CST to March 8, 12:00 AM CST
- Where
- Rock forecast zone
- Measured
- 36 kt (41 mph) measured gust
- Property damage
- $2,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 42.671, -89.072 (the zone’s center; the record gives no point)
Strong Wind, Walworth
- When
- March 7, 11:00 AM CST to March 8, 12:00 AM CST
- Where
- Walworth forecast zone
- Measured
- 49 kt (56 mph) estimated gust
- Property damage
- $5,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 42.669, -88.542 (the zone’s center; the record gives no point)
Strong Wind, Racine
- When
- March 7, 11:00 AM CST to March 8, 12:00 AM CST
- Where
- Racine forecast zone
- Measured
- 38 kt (44 mph) measured gust
- Property damage
- $3,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 42.730, -87.812 (the zone’s center; the record gives no point)
Strong Wind, Kenosha
- When
- March 7, 11:00 AM CST to March 8, 12:00 AM CST
- Where
- Kenosha forecast zone
- Measured
- 42 kt (48 mph) measured gust
- Property damage
- $2,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 42.573, -87.840 (the zone’s center; the record gives no point)
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in North Carolina, March 7 to 8, 20041 death · 2 injured · $385,000 · 65 kt wind · 9 events
- High Wind in South Carolina, March 7, 20041 death · $120,000 · 60 kt wind · 11 events
- High Wind in North Carolina, March 7, 2004$136,000 · 65 kt wind · 31 events
- Damaging Winds in North Carolina, March 7, 2004$420,000 · 65 kt wind · 5 events
- High Wind in Iowa, March 7, 2004$165,000 · 11 events
- High Wind in North Carolina, March 7, 2004$170,000 · 50 kt wind · 4 events
- High Wind in North Carolina, March 7, 2004$85,000 · 50 kt wind · 13 events
- High Wind in North Carolina, March 7, 2004$70,000 · 60 kt wind · 3 events
- High Wind in South Carolina, March 7 to 8, 2004$50,000 · 65 kt wind · 1 event
- High Wind in North Carolina, March 7, 2004$29,000 · 60 kt wind · 11 events
- High Wind in Georgia, March 7, 2004$30,000 · 50 kt wind · 6 events
- Hail and Damaging Winds in Virginia, March 7, 2004$18,000 · 50 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5389856, 5389857, 5389858, 5389859, 5389860, 5389861, 5389949, 5389950, 5389951, 5389952, 5389953, 5389954.